Heavy Rain, Haskell
- When
- August 3, 6:50 AM CST to 8:50 AM CST
- Where
- Haskell County, 5.53 mi W of Satanta Muni Arpt
- Reported by
- Public
- Coordinates
- 37.440, -101.080
Six inches of rain was observed in just a short amount of time.
A subtle shortwave trough in northwest flow aloft helped produce early morning thunderstorms. These early morning storms were isolated but slow moving allowing for rainfall totals up to 6 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A subtle shortwave trough in northwest flow aloft helped produce early morning thunderstorms. These early morning storms were isolated but slow moving allowing for rainfall totals up to 6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 4:15 AM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 515 AM CDT Mon Aug 3 2020 ...updated aviation section... .SHORT TERM...(Today and tonight) Issued at 213 AM CDT Mon Aug 3 2020 Looking at the 850-700 mb levels there is a weak/broken zone of frontogenesis which the CAMS appear to seize on this morning with development of elevated convection from Scott City through Garden City and Liberal (could miss any of these urban locations if widely scattered). Trends keep the convection advancing slowly east before weakening over the highway 283 corridor in the post sunrise hours. With the mid level frontogenetic zone/morning convective potential, the additional cloud cover will lend itself to a cooler temperatures for today in this already cool anomaly mid summer setup. The direct model output from the more convectively active solutions relegate the highs to the lower 70s. There is high potential for say up to a 20 degree difference in highs between where the cloudy conditions persist and the farther southwest with full insolation. The HRRR and the ARW hold convection off altogether Tonight, which is in stark contrast to the Nam4km/NMM solutions which may be overdoing convection this morning as well. Have delayed the onset for any showers and widely scattered thunderstorms for Monday evening based largely on the model trends. The front range convection appears to fail to reach the western KS counties based on CAMs while the same weak mid level forcing mechanism may be at play during the overnight hours. .LONG TERM...(Tuesday through Sunday) Issued at 213 AM CDT Mon Aug 3 2020 The cool pattern continues Tuesday with high temperatures remaining in the 80s. The GFS and ECMWF would indicate a better setup for storms to advance farther east onto the lower plains Tuesday night, as the low level 850 mb upslope flow increases. Tuesday night continues to be the highest precipitation probabilities in the extended. Beyond this, increasing dewpoints and temperatures will be the trend into the latter half of the week, which in turn will bring inherent convective forecast challenges each day going forward. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 513 AM CDT Mon Aug 3 2020 A broken band of rain with embedded thunderstorms has developed along a n-s oriented frontogenetic axis from northwest Kansas to around Liberal. Models slowly advance this activity eastward over the next several hours before the activity ends in the post dawn hours to mid morning, advancing toward the DDC terminal. Locally brief heavy rain rates are possible however prevailing visibility should be above 6 miles and VFR ceilings. && .PRELIMINARY POINT TEMPS/POPS... DDC 76 60 82 60 / 40 10 10 50 GCK 76 60 82 59 / 50 10 10 40 EHA 84 62 88 61 / 10 20 20 40 LBL 81 61 87 61 / 10 10 10 40 HYS 77 59 79 59 / 10 10 10 50 P28 80 62 83 61 / 10 20 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Mon Aug 3 2020 KSZ030-031-043>046-061>066-074>081-084>090-040830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Mon Aug 3 2020 /227 AM MDT Mon Aug 3 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A band of showers and scattered thunderstorms will spread from around the highway 83 corridor, east to around the highway 283 corridor this morning. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Temperatures will warm back toward normal highs in the second half of the week. There will be some risk for thunderstorms each evening in the extended period. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 551 AM CDT Mon Aug 3 2020 KSZ062-075-031130- Kearny KS-Grant KS- 551 AM CDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEARNY AND NORTHEASTERN GRANT COUNTIES UNTIL 630 AM CDT... At 550 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Lakin, moving southeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Kearny and northeastern Grant Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3789 10139 3793 10127 3769 10109 3762 10131 TIME...MOT...LOC 1050Z 334DEG 10KT 3779 10131 RBURG
Special Weather Statement National Weather Service Dodge City KS 612 AM CDT Mon Aug 3 2020 KSZ062-031200- Kearny KS- 612 AM CDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 700 AM CDT... At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Lakin, moving south at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lakin and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3815 10147 3821 10125 3799 10111 3790 10138 TIME...MOT...LOC 1112Z 340DEG 12KT 3811 10133 RUSSELL
Special Weather Statement National Weather Service Dodge City KS 620 AM CDT Mon Aug 3 2020 KSZ075-076-085-086-031200- Seward KS-Stevens KS-Grant KS-Haskell KS- 620 AM CDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD... SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 700 AM CDT... At 619 AM CDT, Doppler radar was tracking a strong thunderstorm near Cave, moving south at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Satanta and Cave. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3743 10119 3747 10097 3724 10087 3719 10110 TIME...MOT...LOC 1119Z 344DEG 26KT 3738 10106 TATRO
Special Weather Statement National Weather Service Dodge City KS 621 AM CDT Mon Aug 3 2020 KSZ062-075-031200- Kearny KS-Grant KS- 621 AM CDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KEARNY... NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 700 AM CDT... At 620 AM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Ulysses, moving south at 15 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of south central Kearny, northeastern Grant and northwestern Haskell Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3778 10132 3783 10121 3764 10109 3761 10130 TIME...MOT...LOC 1120Z 338DEG 11KT 3774 10127 TATRO
Special Weather Statement National Weather Service Dodge City KS 710 AM CDT Mon Aug 3 2020 KSZ062-031245- Kearny KS- 710 AM CDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEARNY COUNTY UNTIL 745 AM CDT... At 710 AM CDT, Doppler radar was tracking a strong thunderstorm near Lakin, moving southeast at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Lakin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3799 10142 3803 10127 3793 10117 3788 10133 TIME...MOT...LOC 1210Z 332DEG 6KT 3798 10136 TATRO
Special Weather Statement
National Weather Service Dodge City KS
711 AM CDT Mon Aug 3 2020
KSZ076-085-086-031245-
Seward KS-Stevens KS-Haskell KS-
711 AM CDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES UNTIL 745 AM CDT...
At 711 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cave, moving southeast at 5 mph.
Penny size hail will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Seward, southeastern Grant, northeastern Stevens and southwestern
Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3732 10110 3739 10111 3739 10109 3742 10109
3745 10103 3738 10094
TIME...MOT...LOC 1211Z 334DEG 5KT 3738 10106
TATROThe Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 12:50 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Six inches of rain was observed in just a short amount of time.
Streets and ditches were flooded from a quick heavy rain event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920163, 920162, 920164.